Epilepsy drugs increase risk of fractures and falls

June 28, 2012

(Medical Xpress) -- New research has shed light on the high risk of fractures, falls, and osteoporosis among epilepsy patients using antiepileptic drugs with most patients unaware of the risks associated with taking the drugs.

The study led by the University of Melbourne and published in the prestigious Neurology journal, found that people taking are up to four times more likely to suffer , collarbone and ankle fractures and are more likely to have been diagnosed with osteoporosis.

The study also revealed that these patients are more than four times as likely as non-users of antiepileptic drugs to have been diagnosed with .

In addition, treatment affected balance with results showing almost double the falls rate in taking the medication compared with non-users.

Chief Investigator, Prof John Wark from the University of Melbourne’s Department of Medicine at the Royal Melbourne Hospital said this research revealed new information critical to understanding the higher risk for fractures and falls in taking antiepileptic medication.

“We believe patients need to be offered better information to help them to avoid these risks and prevent injury,” he said.

More than 70 percent of epilepsy patients who participated in the study were unaware of the increased risk of fractures, decreased bone mineral density and falls associated with taking antiepileptic medications.

“No published studies have explored epilepsy patients’ awareness of the effects of AEDs on bone health, fracture risk and falls.  This study indicates that awareness of these issues is poor, despite our study population attending specialist epilepsy clinics at a centre with a major interest in this area,” said Prof Wark.

“Most patients indicated they would like to be better informed about these issues, suggesting that more effective education strategies are warranted and would be well-received.”

“Epilepsy patients should be assessed regularly for their history of falls and fractures for appropriate management strategies to be offered.”

The study compared 150 drug users with 506 non-users.  All drug users were outpatients at the Royal Melbourne Hospital, over 15 years old and had been taking AEDs for a minimum of three months.

Collaborators include La Trobe University, the National Ageing Research Institute, and the University of Malaya, Malaysia.

Explore further: Common brain receptor in eyes may link epilepsy, cataracts and antidepressants

Related Stories

Vascular risk linked to long-term antiepileptic drug therapy

November 15, 2011

New research reveals that patients with epilepsy who were treated for extended periods with older generation antiepileptic drugs (AEDs) may be at increased risk for developing atherosclerosis, a common disorder known as hardening ...

Recommended for you

Placebo sweet spot for pain relief found in brain

October 27, 2016

Scientists have identified for the first time the region in the brain responsible for the "placebo effect" in pain relief, when a fake treatment actually results in substantial reduction of pain, according to new research ...

Team announces mapping of the mouse cortex in 3-D

October 27, 2016

The Allen Institute for Brain Science has completed the three-dimensional mapping of the mouse cortex as part of the Allen Mouse Common Coordinate Framework (CCF): a standardized spatial coordinate system for comparing many ...

Neuro chip records brain cell activity

October 26, 2016

Brain functions are controlled by millions of brain cells. However, in order to understand how the brain controls functions, such as simple reflexes or learning and memory, we must be able to record the activity of large ...

Can a brain-computer interface convert your thoughts to text?

October 25, 2016

Ever wonder what it would be like if a device could decode your thoughts into actual speech or written words? While this might enhance the capabilities of already existing speech interfaces with devices, it could be a potential ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.